Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 158, NWS Austin/San Antonio, TX

October 28, 20224 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 28, 2022, 6:30 AM CDT for 4 counties in Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 28, 2022, 6:30 AM CDT (11:30 UTC)
Expired
Oct 28, 2022, 7:15 AM CDT
In force
45 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burnet County, TX, Llano County, TX, Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 66 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 11.5 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2022-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2022-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 28, 6:28 AM CDT, 2 minutes earlier.

Area forecast discussion, Oct 28, 6:28 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
628 AM CDT Fri Oct 28 2022

...New AVIATION...

.SHORT TERM...
(Today through Saturday)
Issued at 150 AM CDT Fri Oct 28 2022

An upper level low currently over southeastern New Mexico will move
over Central Texas dragging a cold front across our area today. A
few showers and occasional thunderstorms are underway along and east
of the I-35 corridor due to warm/moist advection. A line of showers
and thunderstorms is gradually building south into the Edwards
Plateau and Rio Grande Plains as the front moves into those areas.
The line will move to the east over our area this morning, exiting
our area around midday or so. Unfortunately, the line will move over
the I-35 corridor near and shortly after the morning rush hour.
Convective parameters indicate all modes of severe storms are
possible. Damaging winds and large hail are the main threats,
however, cannot rule out a tornado or two. Locally heavy downpours
are possible and may generate some minor urban and small stream type
flooding. After the line exits to the east, some wrap around showers
and a thunderstorm or two are possible this afternoon into evening
over the far northeastern Hill Country and Central Texas. In wake of
the frontal passage, breezy/gusty northwesterly winds will usher in
a drier airmass. Elevated fire weather conditions may be possible
this afternoon where little or no rain will fall.

The upper level low will move toward the ARKLATEX later tonight into
Saturday taking the moisture and clouds with it and allowing for the
drier airmass to spread over the remainder of our area. Elevated
fire weather conditions are possible on Saturday due to breezy/gusty
winds and lower humidities.  Clouds and rain today along with cold
advection through Saturday will keep temperatures below normal.

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 150 AM CDT Fri Oct 28 2022

A pleasant beginning to the long term period can be expected with
zonal upper level flow in place. Highs on Sunday and Monday will
primarily be in the upper 70s to low 80s across the region with a few
readings in the middle to lower 70s possible in the Hill Country and
southern Edwards Plateau. Dry conditions will prevail through this
period as well.

Meanwhile, a positively tilted upper level trough will deepen to our
west and then approach the region on Tuesday. This trough would be
the next potential system that could bring precipitation to portions
of south central Texas, however guidance has been consistent on
keeping the better moisture and upper level divergence closer to the
Texas coast. With that said, we cannot rule out some isolated to
widely scattered activity across southern portions of the CWA where
we have low-end PoPs in place.

Wednesday and Thursday look to be dry days for the region along with
slightly warming temperatures as shortwave ridging moves overhead in
advance of a longwave trough that will be moving into the western
CONUS.

&&

.AVIATION...
(12Z TAFS)
Issued at 628 AM CDT Fri Oct 28 2022

A line of SHRA/TSRA moving to the east will move over the I-35 sites
between 12Z and 17Z, and have maintained TEMPOs for that period. Have
also maintained VCSH for KAUS as some wraparound activity is expected
near them this afternoon into evening. MVFR CIGs will linger at KAUS
through much of the period. IFR/MVFR CIGs at KSAT/KSSF will become
FEW-SCT by midday, however there is a potential for MVFR CIGs to
return tonight. KDRT will remain VFR through the period. At the I-35
sites, easterly winds less than 10 KTs will shift to northwesterly at
10 to 20 KTs by late morning, then slowly decrease tonight. At KDRT,
northwesterly winds of 15 to 25 KTs with gusts 30 to 35 KTs will
decrease to 10 to 15 KTs tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              68  54  69  51 /  90  10   0   0
Austin Bergstrom Intl Airport  69  54  71  51 /  90  10   0   0
New Braunfels Muni Airport     74  54  74  51 /  90   0   0   0
Burnet Muni Airport            64  52  68  50 /  90  30   0   0
Del Rio Intl Airport           74  53  74  50 /   0   0   0   0
Georgetown Muni Airport        65  53  69  51 / 100  30   0   0
Hondo Muni Airport             77  52  75  49 /  70   0   0   0
San Marcos Muni Airport        71  53  73  50 /  90   0   0   0
La Grange - Fayette Regional   70  54  72  51 / 100  10   0   0
San Antonio Intl Airport       76  54  73  51 /  90   0   0   0
Stinson Muni Airport           76  55  75  52 /  90   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...04
Long-Term...Gale
Aviation...04
Hazardous weather outlook, Oct 28, 6:03 AM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
603 AM CDT Fri Oct 28 2022

TXZ171>173-183>194-202>209-217>225-228-291115-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
603 AM CDT Fri Oct 28 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

A line of showers and thunderstorms will move over South Central
Texas this morning into the midday hours. Isolated strong to
severe thunderstorms are possible. Damaging winds and large hail
are the main threats. However, cannot rule out a tornado or two.

Locally heavy downpours are also possible, which may impact the
morning commute along the busy I-35 corridor with reduced
visibilities and slick roadways.

Elevated fire weather conditions are possible across the southern
Rio Grande Plains this afternoon due to gusty northwest winds and
low relative humidity levels.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Oct 28, 5:43 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
543 AM CDT Fri Oct 28 2022

TXZ171-172-188-281130-
Gillespie TX-Llano TX-Burnet TX-
543 AM CDT Fri Oct 28 2022

...A strong thunderstorm will impact portions of north central
Gillespie, Llano and west central Burnet Counties through 630 AM
CDT...

At 542 AM CDT, Doppler radar was tracking a strong thunderstorm over
Castell, or 16 miles east of Mason, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingsland, Llano, Buchanan Dam, Gainesville, Castell, Field Creek,
Inks Lake State Park, Lone Grove, Enchanted Rock State Natural Area,
Bluffton, Valley Spring, Baby Head, Prairie Mountain, Stolz and
Oxford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3076 9831 3043 9893 3050 9897 3092 9896
      3092 9861
TIME...MOT...LOC 1042Z 238DEG 31KT 3068 9897

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Oct 28, 6:26 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
626 AM CDT Fri Oct 28 2022

TXZ204-205-219-220-281215-
Frio TX-Bexar TX-Atascosa TX-Medina TX-
626 AM CDT Fri Oct 28 2022

...A strong thunderstorm will impact portions of southeastern Medina,
northeastern Frio, northwestern Atascosa and southwestern Bexar
Counties through 715 AM CDT...

At 625 AM CDT, Doppler radar was tracking a strong thunderstorm near
Yancey, or 14 miles north of Pearsall, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Devine, Lytle, Somerset, Natalia, Moore, Yancey, Bigfoot, Von Ormy,
Iuka, Rossville and Mangus Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2898 9925 2915 9929 2931 9864 2905 9858
TIME...MOT...LOC 1125Z 258DEG 43KT 2908 9919

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

QUIGLEY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 5:43 AM CDTSpecial Weather StatementEWXLlano47 min
Oct 28, 5:52 AM CDTSevere Thunderstorm WarningEWXBurnet, Gillespie, Llano38 min
Oct 28, 6:26 AM CDTSpecial Weather StatementEWXMedina49 min
Oct 28, 7:04 AM CDTSpecial Weather StatementEWXAtascosa11 min
Oct 28, 7:08 AM CDTSpecial Weather StatementEWXWilliamson52 min
Oct 28, 7:13 AM CDTSpecial Weather StatementEWXAtascosa47 min
Oct 28, 7:45 AM CDTSpecial Weather StatementEWXTravis, Williamson45 min
Oct 28, 7:57 AM CDTWind AdvisoryEWXDimmit, Edwards, Kinney, Maverick, Val Verde, Zavala10 hr
Oct 28, 7:59 AM CDTSpecial Weather StatementEWXKarnes46 min
Oct 28, 8:45 AM CDTSpecial Weather StatementEWXKarnes45 min
Oct 28, 9:08 AM CDTSevere Thunderstorm WarningEWXDeWitt, Karnes37 min
Oct 28, 9:21 AM CDTSevere Thunderstorm WarningEWXDeWitt, Gonzales, Karnes, Wilson24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.